Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

August 1, 2017Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 1, 2017, 2:16 PM MDT for Hamilton County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 2:16 PM MDT (20:16 UTC)
Expired
Aug 1, 2017, 3:00 PM MDT
In force
44 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 154 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS83 KDDC 012016
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
216 PM MDT TUE AUG 1 2017
 
KSZ061-012100-
Hamilton KS-
216 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm very
near Coolidge, or 13 miles west of Syracuse, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge and Medway. 

LAT...LON 3811 10204 3812 10186 3783 10180 3782 10204
TIME...MOT...LOC 2016Z 358DEG 12KT 3805 10198 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:25 PM MDT, 51 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
225 PM CDT Tue Aug 1 2017

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Wednesday)
Issued at 107 PM CDT Tue Aug 1 2017

Although a northwest flow aloft will intensify somewhat this evening
as a +70kt jet core transitions down the front of a building ridge
out west, a weak shear profile, a weak and disorganized flow in
the lower levels, and a lack of heating due to a prevailing cloud
deck will limit precip chances across the region tonight through
Wednesday afternoon. Clearing skies with surface dewpoints holding
in the lower to mid 60s(F) for the most part will allow lows to fall
well into the 60s(F) tonight. For Wednesday, a weak surface high is
projected to sink southward across the Central Plains as weak lee side
troughing slowly develops across eastern Colorado. This will bring
about a light southeast flow to western Kansas, tapping into slightly
warmer air to our south. Look for highs pushing the lower 90s(F)
Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM CDT Tue Aug 1 2017

Thunderstorm chances return Wednesday night as medium range models
indicate an upper level shortwave trough digging southeast across
the Dakotas into the Upper Midwest, sending an attendant cold front
southward into western Kansas overnight. Meanwhile, a prevailing
southeast upslope flow will help draw moisture into the region
reinforcing surface dewpoints up into the 60s(F) and increasing
instability ahead of the frontal boundary. Sufficient forcing
provided by the frontal boundary will set the stage for possible
thunderstorm development late Wednesday night into early Thursday.
The focus for thunderstorm chances shifts southward with the
advancement of the frontal boundary, placing the best chances for
precip closer to the Oklahoma border Thursday afternoon/evening.
Surface high pressure will fill in across the Central Plains Friday,
returning a southeast upslope flow to the Western High Plains and
the potential for diurnally driven thunderstorms off the higher
terrain of eastern Colorado as low/mid level lapse rates steepen
Friday afternoon. A few storms could drift eastward into extreme
western Kansas Friday night. Thunderstorm chances continue into
Saturday as yet another cold front is projected to push across the
region early in the weekend.

Cooler air filtering into western Kansas in wake of a frontal
passage Wednesday night will drop high temperatures to well below
normal levels Thursday afternoon. Expect highs only up into the
70s(F) across west central Kansas with the 80s(F) still possible
toward south central Kansas. Similar highs can be expected Friday
with a small warm up likely Saturday as a southerly flow sets back up
across western Kansas in wake of a departing surface high.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1211 PM CDT Tue Aug 1 2017

MVFR cigs will give way to VFR conditions at all TAF sites mid to
late afternoon as low level stratus continues to slowly lift/scatter
out. VFR conditions will then prevail through early Wednesday morning.
Light and variable winds will persist across western Kansas through
tonight as a broad area of high pressure dominates across the Colorado
Rockies into the Western High Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  90  64  81 /  10   0  20  30
GCK  62  88  62  78 /  10   0  30  30
EHA  62  88  62  80 /  10   0  20  30
LBL  62  90  63  81 /  10   0  20  30
HYS  63  89  64  79 /  10   0  20  20
P28  65  91  67  86 /  10   0   0  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Aug 1, 3:00 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
400 AM CDT Tue Aug 1 2017

KSZ030-031-043>046-061>066-074>081-084>090-020900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
400 AM CDT Tue Aug 1 2017 /300 AM MDT Tue Aug 1 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of fog will result in limited visibility through about 9 am.
Locally dense fog, with visibility as low as one quarter mile, is
possible mainly across the southwest counties.

An isolated thunderstorm is possible this afternoon, mainly south
of US 50. Coverage, if any, will be limited, with most locations
dry.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Wednesday will feature dry weather and warmer temperatures. A
strong cold front for summer standards will arrive Wednesday night
and early Thursday. The best potential for thunderstorms will be
behind the front late Thursday across the western counties. Some
strong storms with locally heavy/flooding rain are possible.

Dry stable air will prevent thunderstorms Friday.

An active northwest flow aloft will likely produce clusters of
thunderstorms (MCS) late Saturday through Saturday night. Heavy
rain, flooding potential and marginally severe hail and wind will
be concerns with these storms.

Days 2-7 Hazards
----------------
* Wednesday
  No hazards.

* Thursday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  - Lightning: Elevated risk
  - Flooding:  Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Aug 1, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
216 PM MDT TUE AUG 1 2017

KSZ061-012100-
Hamilton KS-
216 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON COUNTY
UNTIL 300 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm very
near Coolidge, or 13 miles west of Syracuse, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge and Medway.

LAT...LON 3811 10204 3812 10186 3783 10180 3782 10204
TIME...MOT...LOC 2016Z 358DEG 12KT 3805 10198

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:29 AM MDTDense Fog AdvisoryDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 3 more5 hr
Aug 1, 8:02 AM MDTDense Fog AdvisoryDDCHamilton, Morton, Stanton58 min
Aug 1, 2:38 PM MDTSpecial Weather StatementDDCHamilton37 min
Aug 1, 3:10 PM MDTSpecial Weather StatementDDCKearny35 min
Aug 1, 3:46 PM MDTSpecial Weather StatementDDCKearny44 min
Aug 1, 5:54 PM MDTSpecial Weather StatementDDCKearny66 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.